Dermatologic toxicity is the most common side effect secondary to immunotherapy. The majority of dermatologic adverse events are mild to moderate rashes on the truck of the body and upper extremities, pruritis, and vitiligo.
The most common is maculopapular rash with erythematous macules, papules, and/or plaques that can sometimes be scaly; pruritis is also frequent but often underreported and undertreated and may affect quality of life. Rarely, severe skin toxicities may occur, such as bullous dermatitis, Stevens-Johnson syndrome, or toxic epidermal necrolysis (see Table 1).
Although they’re rare, severe dermatologic toxicities can be life threatening. Similar to other toxicities, a combination of immunotherapies increases the rate of dermatologic adverse events. Other reported skin toxicities are lichenoid reactions, xerosis, alopecia, stomatitis, urticaria, photosensitivity, hyperhidrosis, skin exfoliation, psoriasiform eruption, and hair color changes.
Diagnosis and Grading
Dermatologic toxicities may present in the first month of treatment. However, some may have a late onset (months to years), so advanced practice providers should be vigilant throughout therapy and understand that different immunologic agents are associated with varying times to onset. Assessment should involve a total body skin exam, including the mucosa, and a patient history should include prior inflammatory dermatologic diseases.
Accurately grading dermatologic toxicity using the National Cancer Institute’s Common Terminology Criteria for Adverse Events (CTCAE) is important, and be aware that CTCAE has several different rash scales for papulopustular, acneiform, maculopapular, and pustular rash. Careful documentation of the rash characteristics and CTCAE grade will provide continuity of care between healthcare providers. Some evidence suggests that oncologists tend to overestimate the severity of dermatologic toxicity compared to dermatologists.
Patients undergoing immunotherapy should be educated about skin and sun protection prior to beginning therapy, and patient workup could include biopsy if the rash has unusual features. Other causes for rash should be ruled out (e.g., virus, contact dermatitis, drug allergy) through strategies such as a viral culture of blister base for herpes simplex virus and varicella zoster virus. Lab evaluation could include liver function tests, serum tryptase, IgE level, and chemistry panel. Early referral to dermatology may be indicated, either urgently or nonurgently, depending on the grade of dermatologic toxicity.
Management strategies for bullous dermatitis, maculopapular rash, and pruritis are outlined in Tables 2, 3, and 4 and include the possibility of temporarily holding immunotherapy, administering topical or oral antihistamines, and using steroid therapy. Patients should continue to use sterioids until the toxicity is grade 1 or less, then taper over four to six weeks.
Advanced practice providers should pay close attention to individual drug prescribing information. Severe (grade 3 or 4) dermatologic toxicity would require an urgent dermatology consultation. If toxicities are life threatening, immunotherapy treatment must be permanently discontinued. Hospitalization and inpatient dermatologic consultation are also indicated for grade 4 toxicity.